Alert archive / Indiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 82, NWS Indianapolis, IN

June 1, 2004Hancock County, Shelby County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 1, 2004, 7:57 PM EST for Hancock County, Shelby County, Indiana. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2004, 7:57 PM EST (00:57 UTC)
Expired
Jun 1, 2004, 8:30 PM EST
In force
33 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

Counties Hancock County, IN, Shelby County, IN

The radar

The Indianapolis radar (KIND), 49 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 2:30 PM ESTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.0 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2004-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 222 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2004-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
222 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1893 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

824 
WUUS53 KIND 020057
SVRIND
INC059-145-020130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
757 PM EST TUE JUN 1 2004

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN HANCOCK COUNTY IN CENTRAL INDIANA
  NORTHERN SHELBY COUNTY IN CENTRAL INDIANA

* UNTIL 830 PM EST

* AT 753 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  NEW PALESTINE...OR ABOUT 11 MILES SOUTHEAST OF INDIANAPOLIS...AND
  MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MORRISTOWN AROUND 810 PM EST
  WILKINSON AROUND 820 PM EST

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3980 8560 3979 8564 3955 8565 3959 8595
          3981 8595 3989 8559

$$

OGREN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:40 PM EST, 5 hours 17 minutes earlier.

Area forecast discussion, Jun 1, 2:40 PM EST, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
240 PM EST TUE JUN 1 2004

.DISCUSSION...MODELS IN AGREEMENT ON OPENING UP UPPR LO CURRENTLY
OVR THE NRN PLAINS INTO A TROF AND MOVG IT THRU THE AREA ON WED/WED
EVEN. FLAT NWLY FLOW IN THE WAKE OF TROF. FCST FOCUS CENTERS ON PCPN
CHCS WITH TROF PASSAGE.

IN THE NR TERM...SOME SHWRS/TSTMS BEGINNING TO DVLP OVR PARTS OF THE
NRN CWA AS WELL AS NR THE OH RVR. WATER VAPOR SAT PIX SHOW A WK WV
ENTERING WRN IL ATTM. AS THIS WV MOVS INTO THE THE SWRN AREAS OVR
THE NEXT FEW HRS...XPCTG SOME DVLPMENT ESPECIALLY OVR THE SRN ZONES
WHERE THE HIGHEST INSTABILITY IS...LI/S TO -8...AND STEEP MID LVL
LAPSE RATES ARE LOCATED. A FEW STORMS MAY APPROACH SVR LVLS GIVEN
THE INSTABILITY AND MID LVL LAPSE RATE VALUES AND UPPR LVL JET
STREAK MOVG IN. WS369 IN EFFECT TIL 03Z. WL BE PUTTING CHC POPS OVR
ALL AREAS...WITH THE HIGHEST POPS IN THE S TIL ABOUT 05Z...ABOUT THE
TIME WRN IL WV IS XPCTD TO MOV OUT OF THE STATE.

IN THE LTR PDS...PCPN CHCS WL INCREASE AS UPPR LO MOVES CLOSER. WL
PUT CHC POPS OVR ALL AREAS AS A RESULT. WL ALSO PUT CHC POPS IN THE
SERN ZONES WED EVEN AS AXIS OF UPPR TROF LINGERS IN THOSE AREAS.
IMPROVING CONDS XPCTD ON THURS IN THE WAKE OF SYS.

BASED ON LO LVL THICKNESSES...NGM MOS NUMBERS LOOK PRETTY GOOD FOR
THE MOST PART...XCPT FOR THE HIGHS ON WED...WHERE THEY MAY BE ABOUT
3-5 DEGS TOO WARM IN THE S.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JAS/KM
Hazardous weather outlook, Jun 1, 8:30 AM EST, 11 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
830 AM EST TUE JUN 1 2004

INZ021-028>031-035>049-051>057-060>065-067>072-021018-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
830 AM EST TUE JUN 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA AFTER 1 PM
TODAY. A FEW OF THE STORMS MAY BE CAPABLE OF PRODUCING DAMAGING
WINDS AND HAIL TO THE SIZE OF DIMES. AT THIS POINT, THE GREATEST
RISK FOR ANY SEVERE WEATHER WOULD BE SOUTH OF INTERSTATE 70...MAINLY
AFTER 1 PM.  ANY SEVERE THREAT WILL DIMINISH TONIGHT WITH SUNSET.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS ON WEDNESDAY. THERE WILL BE
ANOTHER CHANCE FOR THUNDERSTORMS SATURDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EARLY
EVENING...MAINLY SOUTH OF INTERSTATE 70.

In the hours before

Local storm report, Jun 1, 7:16 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
716 PM EST TUE JUN 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             6 SSE GREENCASTLE       39.56N 86.80W
06/01/2004  0.75 INCH        PUTNAM             IN   LAW ENFORCEMENT

&&

RK
Local storm report, Jun 1, 7:27 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
727 PM EST TUE JUN 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0722 PM     TSTM WND DMG     5 ESE STILESVILLE       39.61N 86.55W
06/01/2004                   MORGAN             IN   LAW ENFORCEMENT

&&

RK
Local storm report, Jun 1, 7:39 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
739 PM EST TUE JUN 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0722 PM     TSTM WND DMG     4 E STILESVILLE         39.64N 86.56W
06/01/2004                   HENDRICKS          IN   COUNTY OFFICIAL

            TREES AND LIMBS DOWN.

0728 PM     HAIL             5 W MOORESVILLE         39.62N 86.46W
06/01/2004  0.88 INCH        MORGAN             IN   AMATEUR RADIO

&&
Local storm report, Jun 1, 7:48 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
748 PM EST TUE JUN 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0742 PM     HAIL             2 E ALFORDSVILLE        38.56N 86.91W
06/01/2004  0.88 INCH        MARTIN             IN   COUNTY OFFICIAL

&&
Local storm report, Jun 1, 7:53 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
753 PM EST TUE JUN 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0647 PM     TSTM WND DMG     DANVILLE                39.76N 86.52W
06/01/2004                   HENDRICKS          IN   AMATEUR RADIO

            16 INCH DIAMETER LIVE TREE BLOWN DOWN.

&&
Local storm report, Jun 1, 7:55 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
755 PM EST TUE JUN 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0721 PM     HAIL             4 W MOORESVILLE         39.62N 86.45W
06/01/2004  0.75 INCH        MORGAN             IN   TRAINED SPOTTER

&&

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 7:02 PM ESTSevere Thunderstorm WarningINDHendricks, Morgan, Putnam43 min
Jun 1, 7:40 PM ESTSevere Thunderstorm WarningINDDaviess, Martin35 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.